Welcome to Johns Hopkins Health Alerts!

"Johns Hopkins Health Alerts is an excellent site and I have recommended it to several of my friends. Thanks again, and keep up the good work!"
  • - D. Ambrosio


This free public service from Johns Hopkins Medicine helps keep you up to date on the latest breakthroughs for the most common medical conditions which prevent healthy aging.

Get the latest news sent straight to your inbox for FREE. Check all the boxes below for the topics that interest you.
We value your privacy and will never rent your email address

Johns Hopkins Health Alert

Forgetfulness, Confusion and Disorientation -- Symptoms of Chemobrain

Comments (2)

Most cancer patients who undergo chemotherapy mentally prepare themselves for the side effects of chemotherapy: fatigue, nausea, mouth sores and hair loss. However, many are not ready for problems in concentration and memory -- the forgetfulness, confusion and disorientation that affect some people undergoing chemotherapy treatment. This condition has been dubbed "chemobrain" or "chemofog." 

Chemobrain is an important issue for cancer patients because cognitive problems can have a negative impact on their ability to work or complete everyday tasks, and memory issues have a negative effect on quality of life in general. While cancer survivors have talked about these cognition problems for years in their support groups, the medical field had not given it much credence -- until recently, that is. 

Research carried out over the past few years has involved cognitive testing, laboratory studies and brain imaging of patients undergoing chemotherapy. In a study in the journal Cancer, researchers from the National Cancer Center Hospital East in Chiba, Japan, noted that the shrinking of brain structures due to chemotherapy might be a cause of the memory complaints. 

If you are a cancer patient and you have memory complaints, don't immediately suspect your chemotherapy. There could be other causes at work. Underlying medical issues, such as anemia or hypothyroidism, can cause cognitive deficits, and so can depression and poor sleep, with its accompanying daytime fatigue. Certain medications can also cause cognition problems. 

If you are undergoing any type of cancer treatment or have just finished up your chemotherapy sessions, be sure to tell your doctor any problems you've observed with your memory or your ability to concentrate. 

Although we still don't know definitively what causes cancer-associated cognitive changes and whether these changes will be temporary or permanent, one way to limit any mental confusion you may be experiencing is to stick to a routine, with written schedules and reminders to track appointments, activities and important dates. Using Post-It notes and placing them around the home and workplace is also a great way to create daily visuals to keep you focused.

Posted in Memory on February 20, 2012


Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Johns Hopkins Health Alerts Disclaimer


Notify Me

Would you like us to inform you when we post new Memory Health Alerts?

Post a Comment

Comments

Health Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the Johns Hopkins editors cannot be answered in this space.

The views expressed here do not constitute medical advice, and do not represent the position of Johns Hopkins Medicine or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.


I was diagnosed with non Hodgkins Lymphoma a few years ago. I went thru a series of chemo and maintenance for about 2 1/2 years. I am now in remission. However, during that period I developed "chemo brain". I was fired from my Business Analyst-Supply Chain, Logistics position because I could not keep up with my work.

I am now on disability and my family life has been on the decline because I "don't pay attention to my wife and kids" so they ignore me and leave me out of a lot of their activities.

Is there anything I can do to improve my memory and get back into my family life?

THANX, R4

Posted by: rolewirr | February 20, 2012 1:32 PM

It has been 27 months since my last chemo treatment, and I still have major memory problems. For example, this week I was eating lunch with my friends in a small cafeteria. I got up to refill my drink. I turned and and couldn't remember where we were sitting. I felt a sudden sense of panic. Then I saw my friends. This type of memory lapse happens often.

Posted by: myhealth53 | March 16, 2012 8:29 AM

Post a Comment


Already a subscriber?

Login

Forgot your password?

New to Johns Hopkins Health Alerts?

Register to submit your comments.

(example: yourname@domain.com)

Customer Service

Registered Users Log-in:

Forgot Password?

Become a Registered User!
It's fast and FREE!
The Benefits of Being a Registered User

Health Topic Pages

  • Health Alert
  • Special Report

What is this?

XML